Alert archive / Kansas / Wind Advisories in 2009

Wind Advisory 31, NWS Dodge City, KS

November 23, 200911 counties in Kansas

NWS Dodge City, KS issued this wind advisory at Nov 23, 2009, 12:39 PM CST for 11 counties in Kansas. It took effect at Nov 23, 2009, 1:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 23, 2009, 12:39 PM CST (18:39 UTC)
In effect from
Nov 23, 2009, 1:00 PM CST
Expired
Nov 23, 2009, 6:35 PM CST
In force
6 hr
Issued by
NWS Dodge City, KS

Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Meade County, KS, Morton County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2009-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2009-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDDC 231839
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1239 PM CST MON NOV 23 2009

...DENSE FOG CONTINUES TO DISSIPATE WHILE STRONG NORTHWESTERLY
WINDS DEVELOP ACROSS EXTREME SOUTHWEST KANSAS...

.LOWERING RELATIVE HUMIDITIES AND INCREASING WINDS HAVE ALLOWED
THE DENSE FOG ACROSS PORTIONS OF CENTRAL KANSAS TO GRADUALLY 
DISSIPATE EARLY THIS AFTERNOON. MEANWHILE, AN AREA OF LOW
PRESSURE CONTINUES TO STRENGTHEN ACROSS EXTREME SOUTHWEST KANSAS
AND THE OKLAHOMA PANHANDLE. THE SURFACE LOW IS FORECAST TO MOVE
EAST ALONG THE KANSAS AND OKLAHOMA BORDER THROUGH THIS AFTERNOON
AND EVENING. AS IT DOES SO, THE LOW WILL CONTINUE TO STRENGTHEN
CREATING A TIGHTENING PRESSURE GRADIENT ACROSS SOUTHWEST KANSAS
RESULTING IN WINDS INCREASING UP TO WIND ADVISORY CRITERIA.

KSZ030-031-046-065-066-231945-
/O.CAN.KDDC.FG.Y.0013.000000T0000Z-091123T1900Z/
TREGO-ELLIS-RUSH-PAWNEE-STAFFORD-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...LA CROSSE...RUSH CENTER...LARNED...BURDETT...
ST. JOHN...STAFFORD...HUDSON
1239 PM CST MON NOV 23 2009

...DENSE FOG ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
DENSE FOG ADVISORY. 

FOG HAS CONTINUED TO DISSIPATE ACROSS THE AREA ALLOWING
VISIBILITIES TO GRADUALLY IMPROVE ABOVE ADVISORY CRITERIA LEVEL.
AS A RESULT, THE DENSE FOG ADVISORY HAS BEEN CANCELED.

$$

KSZ061>063-074>077-084>087-240200-
/O.NEW.KDDC.WI.Y.0031.091123T1900Z-091124T0200Z/
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-
SEWARD-MEADE-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
1239 PM CST MON NOV 23 2009 /1139 AM MST MON NOV 23 2009/

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CST /7 PM MST/ THIS
EVENING. 

STRONG NORTHWEST WINDS WILL DEVELOP ACROSS PORTIONS OF SOUTHWEST
KANSAS THIS AFTERNOON. WINDS WILL INCREASE TO 25 TO 35 MPH WITH
GUSTS UP TO 45 MPH EARLY THIS AFTERNOON AND PREVAIL THROUGH EARLY
THIS EVENING. TRAVELERS SHOULD BE CAUTIOUS WHILE DRIVING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

32
1 follow-up statement
000 
WWUS73 KDDC 240035
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
635 PM CST MON NOV 23 2009

...WIND SPEEDS ARE SUBSIDING...

.WITH THE ONSET OF EVENING AND INCREASING CLOUDS, WINDS SETTLED TO
LOWER THAN WIND ADVISORY LEVELS. HOWEVER, IT WILL REMAIN BREEZY
OVERNIGHT WITH NORTHWEST WINDS OF 15 TO 25 MPH GUSTING TO 35 MPH
AT TIMES.

KSZ061>063-074>077-084>087-240145-
/O.CAN.KDDC.WI.Y.0031.000000T0000Z-091124T0200Z/
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-
SEWARD-MEADE-
INCLUDING THE CITIES OF...SYRACUSE...LAKIN...DEERFIELD...
GARDEN CITY...KALVESTA...JOHNSON CITY...ULYSSES...SUBLETTE...
SATANTA...CIMARRON...MONTEZUMA...ELKHART...RICHFIELD...HUGOTON...
MOSCOW...LIBERAL...KISMET...MEADE...FOWLER
635 PM CST MON NOV 23 2009 /535 PM MST MON NOV 23 2009/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS ARE NO LONGER ABOVE WIND ADVISORY CRITERIA AND ARE NOT
EXPECTED TO STRENGTHEN OVERNIGHT.

$$

12

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this wind advisory went out at Nov 23, 12:24 PM CST, 15 minutes earlier.

Area forecast discussion, Nov 23, 12:24 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1224 PM CST MON NOV 23 2009

.UPDATE...

PRELIMINARY THOUGHTS ON PERIOD 1 FORECAST...

RAPIDLY EVOLVING SITUATION UNFOLDING AS I TYPE. AM IN THE PROCESS
OF UPDATING GRIDS TO REFLECT A MORE AGGRESSIVE POP/WX FORECAST FOR
TONIGHT ALONG AND NORTH OF HIGHWAY 4...ESPECIALLY UP ALONG
INTERSTATE 70 TONIGHT. COMPACT, VIGOROUS CYCLONE IS UNDERGOING
CYCLOGENESIS THIS AFTERNOON AND WILL CONTINUE TO DO SO THROUGH THE
NIGHT. THE SYSTEM IS JUST NOW BEGINNING TO TAP INTO SOME MARGINAL
GULF MOISTURE...BUT THE AGEOSTROPHIC MOTIONS INVOLVED WITH SUCH A
WELL-ESTABLISHED, COMPACT SYSTEM MEANS A SUBSTANTIAL AMOUNT OF
UPWARD VERTICAL MOTION FOR AREAS OF HEAVY PRECIPITATION. RAIN WILL
CHANGE TO SNOW SOMETIME BETWEEN 00Z AND 03Z IN THE NORTHERN DDC
FA...NORTHWEST OF NESS CITY TO HAYS...AND SNOW WILL FALL HEAVY FOR
ABOUT A 3-HOUR PERIOD. AM STILL CONTEMPLATING THE IDEA OF ISSUING
A WINTER WX ADVISORY...BUT STILL COLLABORATING THIS WITH WFO
GLD/GID/ICT. AM CONCERNED ABOUT TRAVEL IMPACTS ALONG I-70 DURING
THE MID TO LATE EVENING HOURS FROM HAYS ON WEST. THE SNOW WILL BE
WET, WHICH WILL MITIGATE IMPACTS TO A CERTAIN DEGREE...BUT IF
SNOWFALL RATES EXCEED 1 INCH PER HOUR, IT WILL ACCUMULATE ON
PAVEMENT...AND THE STRONG NORTHWEST WINDS WILL HELP COOL PAVEMENT
TEMPERATURES AS WELL.

LATE THIS AFTERNOON...ISOLATED CONVECTION IS EXPECTED TO DEVELOP
AT THE NOSE OF THE MID LEVEL POTENTIAL VORTICITY ANOMALY WHERE
POTENTIAL TEMPERATURE AND THETA-E AXES COINCIDE NEAR THE SURFACE
VORTICITY MAXIMUM. THIS SITUATION REMINDS ME A LITTLE BIT OF THE
10 NOVEMBER 2008 ISOLATED TORNADO EVENT NEAR JOHNSON KANSAS FROM A
PATTERN RECOGNITION STANDPOINT (BUT NOT NECESSARILY A
THERMODYNAMIC STANDPOINT)...ALTHOUGH THERE WILL BE SOME SURFACE-
BASED POTENTIAL INSTABILITY TO WORK WITH GIVEN THE SUNSHINE AND
HEATING AXIS. THE BEST THREAT FOR SURFACE-BASED LOW-TOPPED
CONVECTION WILL BE EDWARDS, PAWNEE, STAFFORD, KIOWA, PRATT COUNTIES.

-UMSCHEID

&&

.PREV DISCUSSION... /ISSUED 332 AM CST MON NOV 23 2009/

DISCUSSION...

DAYS 1-2...

DENSE FOG CONTINUED TO BLANKET THE AREA FROM WAKEENEY AND HAYS
SOUTHEAST THROUGH LARNED AND ST JOHN EARLY THIS MORNING. LOW CLOUD
ENHANCEMENT LOOPS AND SURFACE OBS SHOW THAT THE FOG HAS BEEN SLOWLY
DEVELOPING SOUTHWARD INTO THE PRATT AND MEDICINE LODGE AREAS.
FARTHER WEST VISIBILITIES HAVE STAYED UP IN THE 3-5 MI RANGE AROUND
GARDEN CITY AND DODGE CITY...POSSIBLY IN PART DUE TO A SLIGHT
DOWNSLOPE COMPONENT IN THE WINDS AND A FAIRLY SHALLOW MOIST LAYER.
WILL EXPAND THE DENSE FOG ADVISORY FARTHER SOUTH TO INCLUDE
KPTT-KP28 FOR NOW.

00Z UA ANALYSIS SHOWED A WEAK SHORTWAVE TROUGH MOVING OUT OF THE
CENTRAL PLAINS WHILE A STRONGER SHORTWAVE TROUGH WAS DIGGING
SOUTHEAST THROUGH THE NORTHERN ROCKIES. MOST OF THE SHORT RANGE
MODEL RUNS CONTINUE TO SHOW THIS SYSTEM TRACKING SOUTHEAST WITH AN
UPPER LOW CLOSING OFF SOMEWHERE OVER NORTHWEST KANSAS BY THIS
EVENING. INTERESTINGLY...THE UKMET HAS EARLIER TENDED TO DIG THE
UPPER SYSTEM THE FARTHEST SOUTH BUT THE LATEST RUN LOOKS SIMILAR
TO THE ECMWF. THE NAM IS NOW FARTHER SOUTH AND THE GFS TO A LESSER
EXTENT. THE TRACK OF THE UPPER SYSTEM WILL HAVE A BIG IMPACT ON
THE SOUTHWARD EXTENT OF PRECIPITATION.

HAVE LEANED TOWARD THE TIMING AND TRACK OF THE GFS MODEL FOR THIS
UPDATE. GIVEN A SLIGHTLY FURTHER SOUTH TRACK WITH THIS MODEL HAVE
DECIDED TO RAISE POPS IN THE NORTH BUT DUE TO THE MODEL
UNCERTAINTIES WILL KEEP POPS IN THE CHANCE CATEGORY. PRECIPITATION
CHANCES SHOULD BE INCREASING DURING THE AFTERNOON HOURS AND
MAXIMIZING DURING THE 00Z-06Z TIME FRAME. MODEL SOUNDINGS SHOW
BOUNDARY LAYER TEMPERATURES DROPPING TO NEAR THE FREEZING MARK SO
WOULD NOT BE SURPRISED TO SEE A MIX WITH OR CHANGEOVER TO SNOW IN
THE NORTH DURING THE EVENING. THE MODELS KEEP THE UPPER SYSTEM
FAIRLY PROGRESSIVE SO THINK THAT PRECIPITATION SHOULD BE WINDING
DOWN BY TUESDAY MORNING.

DAYS 3-7...

THE MODELS REMAIN IN REASONABLE AGREEMENT ON A FAIRLY UNEVENTFUL
WEATHER PATTERN THROUGH THE END OF THIS WEEK. ON WED, A RATHER
VIGOROUS TROF WILL MOVE INTO THE UPPER MIDWEST WITH A DECENT
SHORTWAVE ROTATING THROUGH THE PLAINS ON THE BACKSIDE. THE GFS/EC
HAVE FLIP FLOPPED NOW WITH THE GFS BEING FURTHER WEST AND COOLER
THAN THE EC. NEVERTHELESS, THE BULK OF ANY COLD AIR GOES BY WELL
EAST OF US (AND NOTHING HINTS OF ANY CHANCE OF PRECIP) AND THUS
WONT BE MAKING ANY CHANGES TO THE GOING FCST FOR SW KANSAS. FRI AND
SAT STILL LOOK TO BE DOMINATED BY S/WAVE RIDGING OVER THE PLAINS AS
ONE TROF MOVES INTO THE NE CONUS AND ANOTHER COMES ONSHORE ALONG THE
PACIFIC COAST. THIS WILL MEAN ABOVE NORMAL TEMPS AND CONTINUED DRY
WEATHER OVER KANSAS INTO THE FIRST PART OF THE WEEKEND. A DECENT
FROPA IS STILL SCHEDULED FOR SAT NIGHT WITH MUCH COOLER WEATHER ON
SUNDAY. THIS FROPA CONTINUES TO LOOK DRY AS WELL.

THE MODELS CONTINUE TO SHOW INCREASED AMPLIFICATION GOING INTO NEXT
WEEK AND A TENDENCY TOWARD SOME SORT OF ARCTIC AIR INTRUSION INTO
THE CONUS. THE BIG QUESTION IS HOW FAR SOUTH AND WEST THIS AIR MIGHT
GET. THE GFS IS NOW MUCH COLDER THAN THE EC FOR NEXT WEEK (WHICH IS
A FLIP FLOP ON THE PART OF THE EC). JUST TAKING THE MODELS AT FACE
VALUE, WE COULD HAVE HIGHS STRUGGLING TO REACH FREEZING NEXT MONDAY
(GFS) OR HIGHS IN THE 40S (EC). ALSO OF INTEREST IS THE POTENTIAL
FOR PRECIP IN SUCH A PATTERN. THE EC IS NOW DRY THROUGH 240HR OVER
KS BUT AM NOT INCLINED TO BELIEVE A HUGE FLIP FLOP LIKE THAT. STILL
THINK THERE EXISTS A REASONABLE CHANCE OF A PRECIP EVENT BUT FAR TOO
MUCH UNCERTAINTY REMAINS TO PICK A MODEL AT THIS POINT. WILL
CONTINUE TO HEDGE ON THE COLD/DRY SIDE OF NORMAL.  -WRIGHT

AVIATION...

WE ARE STILL WATCHING FOR FOG THIS MORNING. KHYS IS ALREADY SOCKED
IN WITH LIFR VIS/CIG AND TEMP/DEWPT SPREADS ARE LESS THAN 2 DEGREES
AT BOTH KDDC AND KGCK WHICH MAKES THEM VULNERABLE TO A RAPID DECENT
INTO LIFR. THINK A SMALL DOWNSLOPE COMPONENT IS KEEPING CONDS AT
KDDC/KGCK FROM DECLINING BUT MODELS ARE SHOWING WINDS SWINGING
AROUND TO SSE BY 23/12Z WHICH WOULD LIKELY PRODUCING LIFR CONDS. AM
LEANING TOWARD LIFR AT ALL TERMINALS BY 23/12Z AND WILL UPDATE TAFS
TO REFLECT THAT. LEE SFC CYCLOGENESIS WILL INTENSIFY AS AN UPPER
TROF MOVES INTO COLORADO LATER THIS MORNING. THIS WILL INCREASE
GRADIENT WITH WINDS AND MIXING INCREASING WHICH WILL WIPE OUT ANY
REMAINING FOG BY 23/18Z. EXPECT STRONG FROPA AT ALL TERMINALS WITH
WINDS GOING TO NW BY 24/00Z. -WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  29  49  24  52 /  30   0   0  10
GCK  27  47  22  50 /  20   0   0  10
EHA  27  51  24  52 /   0   0   0  10
LBL  29  51  24  53 /   0   0   0  10
HYS  31  46  25  48 /  80  20   0  10
P28  34  52  28  55 /  20  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
DENSE FOG ADVISORY UNTIL 1 PM CST THIS AFTERNOON FOR KSZ030-031-
046-065-066.

&&

FN25/99
Hazardous weather outlook, Nov 23, 12:35 PM CST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1235 PM CST MON NOV 23 2009

KSZ064>066-078>081-088>090-241845-
HODGEMAN-PAWNEE-STAFFORD-FORD-EDWARDS-KIOWA-PRATT-CLARK-COMANCHE-
BARBER-
1235 PM CST MON NOV 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-043>046-241845-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-
1235 PM CST MON NOV 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREAS OF RAIN WILL DEVELOP LATE THIS AFTERNOON AND EARLY THIS
EVENING THEN QUICKLY CHANGE TO SNOW DURING THE EVENING HOURS. THE
SNOWFALL RATE MAY EXCEED ONE INCH PER HOUR AT TIMES THIS EVENING
AND QUICKLY ACCUMULATE TO 1 TO PERHAPS 3 INCHES MAINLY ALONG THE
INTERSTATE 70 CORRIDOR FROM COLLYER TO HAYS. NORTHWEST WINDS OF 20
TO 30 MPH WOULD LIKELY PROMOTE REDUCED VISIBILITY TO A HALF MILE
OR LESS AT TIMES DUE TO INCREASED LIKELIHOOD OF BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061>063-074>077-084>087-241845-
HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-MORTON-STEVENS-
SEWARD-MEADE-
1235 PM CST MON NOV 23 2009 /1135 AM MST MON NOV 23 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG NORTHWEST WINDS OF 25 TO 40 MPH ARE EXPECTED TO PERSIST
THROUGH 8 PM CDT. OCCASIONAL GUSTS APPROACHING 50 MPH WILL ALSO BE
POSSIBLE AT TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 8:59 PM CSTDense Fog AdvisoryDDCBarber, Ellis, Pawnee, Pratt, Rush, Stafford and 1 more16 hr
Nov 23, 1:48 PM CSTWinter Weather AdvisoryDDCEllis, Lane, Ness, Rush, Scott, Trego9 hr

Nearby

Wind Advisories in Kansas, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.